Thunderstorm Wind, Nye
- When
- July 1, 5:49 PM PST to 5:52 PM PST
- Where
- Nye County, 0.88 mi SW of (Tph)tonopah Arpt to 0.06 mi E of (Tph)tonopah Arpt
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.060, -117.090
A thunderstorm produced a wind gust to 59 mph at the Tonopah airport.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LKN wrote it up.
A thunderstorm produced a wind gust to 59 mph at the Tonopah airport.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at Jul 1, 2:17 PM PST, 3 hours 32 minutes earlier.
Area Forecast Discussion National Weather Service Elko NV 317 PM PDT Fri Jul 1 2016 .SYNOPSIS...Look for storm to diminish tonight, but will re- develop tomorrow as moisture and instability remain over northern and central Nevada. Drier air begins to move into the area from the west on Sunday with the threat of thunderstorms ending by Monday. && .SHORT TERM...Tonight through Sunday. Radar is beginning to populate with echoes, especially over northern Nye county. Storm speeds are forecast to be near zero to about 10 knots, with the slowest speeds over southern Lander/Eureka, and northern Nye counties. Main threats will be locally heavy rainfall (which may lead to localized flooding), half inch hail, and wind gusts to 50 mph. Went ahead and highlighted these in an HWO for this afternoon due to the start of the fourth of July weekend. Look for showers and inclement weather to continue across central Nevada this evening. For Saturday, models continue to show precipitable water values of around 0.75 inches over much of northern Nevada. Highest CAPE values are forecast to be in the central part of the forecast area. Storm speeds will again be quite low, with magnitudes of zero to 10 knots, with the slowest storm speeds co-located with the higher CAPE values. Again, locally heavy rainfall will be possible with these storms, along with small hail and strong wind gusts of 50 mph. Highs on Saturday afternoon will be in the low to upper 80s in the central and in the 90s across the northern portions. Storms are expected to scatter out during the overnight with lows dipping into the mid 50s to mid 60s. Sunday. An upper level trough across the western United States will bring a more west to southwest flow across northern and central Nevada. In addition, models are showing a cold front trying to progress to the southeast across northern and central Nevada. This will bring in slightly drier and more stable air to the area. Model solutions are trying to bring in the drier air a little faster and so added isolated thunderstorms to the eastern third of the forecast area. Forecast high temperatures will be in the mid 80s to low 90s over the area for Sunday. .LONG TERM...Sunday night through next Friday. Monsoonal moisture gets shunted off to the east into Utah Sunday night as weak trough energy exits...bringing an end to showers and thunderstorms. For next week...a stronger trough sets up across the Pacific NW and will dip into northern NV...bringing a tightened pressure gradient and slightly lower heights across the Great Basin. This will lead to breezy afternoon SW winds each day along with a few degrees of cooling...although still expecting high temperatures to remain a couple degrees above normal in the upper 80s and lower 90s. Dry and mostly sunny conditions also expected during the long term as monsoonal moisture is centered east of the Great Basin over the Four Corners region. An isolated shower/storm across far northern NV can't be ruled out next week with the trough nearby...but no organized areas of precip expected. && .AVIATION...Isolated thunderstorms across northern Nevada this afternoon and evening...with scattered storms across central Nevada. May see some brief periods of reduced visibilities and strong winds at KTPH and KELY due to moderate rain and thunderstorms. More showers/storms expected again across all terminals tomorrow afternoon. && .FIRE WEATHER...Isolated to scattered showers and thunderstorms will continue this evening. The storms will be mainly wet, although the isolated thunderstorms in fire zone 467 and on the western side of 468 will be on the dry side. The air mass is not expected to change and will remain right around 0.75 inches in precipitable water. Storm speeds will be roughly the same magnitudes tomorrow afternoon as well, at around 0 to 10 mph, so locally heavy rain will be possible in fire zones 454, 455, and 457. A cold front is expected to push south on Sunday, which will bring in slightly drier air for the upcoming week. It looks like isolated storms are possible in the eastern third on Sunday, but coverage will wane even more on Monday. Dry and cooler conditions will be the rule next week. && .LKN WATCHES/WARNINGS/ADVISORIES... None. && 86/84/84
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ELKO NV 1210 PM PDT FRI JUL 1 2016 NVZ030-031-033>041-020015- HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-SOUTHEASTERN ELKO COUNTY- RUBY MOUNTAINS/EAST HUMBOLDT RANGE-WHITE PINE COUNTY- NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY- SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY- SOUTHWESTERN ELKO COUNTY-SOUTH CENTRAL ELKO COUNTY- NORTHWESTERN NYE COUNTY-NORTHEASTERN NYE COUNTY- 1210 PM PDT FRI JUL 1 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NEVADA...NORTH CENTRAL NEVADA...NORTHEAST NEVADA...NORTHWEST NEVADA AND SOUTH CENTRAL NEVADA. .DAY ONE...THIS AFTERNOON AND TONIGHT. ...AFTERNOON THUNDERSTORMS TO DEVELOP ACROSS PORTIONS OF NORTHERN AND CENTRAL NEVADA... THUNDERSTORMS ARE BEGINNING TO DEVELOP ACROSS PORTIONS OF CENTRAL AND NORTHEAST NEVADA. AS OF 12PM...THESE STORMS ARE PRODUCING MODERATE TO HEAVY RAIN AS WELL AS WIND GUSTS TO 50 MPH. GIVEN THE SLOW STORM SPEEDS EXPECTED TODAY...ESPECIALLY OVER SOUTHERN LANDER/EUREKA AND NORTHERN NYE COUNTIES...THE POSSIBILITY EXISTS FOR MINOR FLOODING. IN ADDITION...HEAVY RAIN THAT OCCURRED YESTERDAY OVER PORTIONS OF ELKO COUNTY WILL HELP TO HEIGHTEN THE MINOR FLOOD THREAT TODAY. SOME LOCATIONS INCLUDE THE JARBIDGE WILDERNESS EASTWARD THROUGH CONTACT ON US HWY 93 AND POINTS NORTH. RESIDENTS ACROSS NORTHERN AND CENTRAL NEVADA SHOULD KEEP AN EYE TOWARDS THE SKY FOR DEVELOPING HAZARDOUS WEATHER FOR THE BEGINNING OF THE 4TH OF JULY WEEKEND. HEAVY DOWNPOURS...SMALL HAIL...GUSTY WINDS...AND DANGEROUS LIGHTNING ARE POSSIBLE WITH THUNDERSTORMS. IF THREATENING WEATHER DEVELOPS...SEEK SHELTER INDOORS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. MORE SHOWERS AND THUNDERSTORMS EXPECTED SATURDAY AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO STANDARD OPERATING PROCEDURE. DS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
155 PM PDT FRI JUL 1 2016
NVZ035-037-041-012130-
WHITE PINE COUNTY NV-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY NV-
NORTHEASTERN NYE COUNTY NV-
155 PM PDT FRI JUL 1 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EUREKA...NORTH
CENTRAL NYE AND WESTERN WHITE PINE COUNTIES UNTIL 230 PM PDT...
AT 154 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 16
MILES SOUTHWEST OF PINTO SUMMIT...MOVING SOUTHEAST AT 15 MPH.
DIME SIZE HAIL AND WIND GUSTS 40 TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN
EUREKA...NORTH CENTRAL NYE AND WESTERN WHITE PINE COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3916 11636 3935 11624 3946 11603 3926 11570
3897 11599
TIME...MOT...LOC 2054Z 304DEG 31KT 3923 11608
DSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
201 PM PDT FRI JUL 1 2016
NVZ041-012130-
NORTHEASTERN NYE COUNTY NV-
201 PM PDT FRI JUL 1 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NYE COUNTY UNTIL 230 PM
PDT...
AT 201 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 38
MILES EAST OF MANHATTAN...MOVING SOUTHEAST AT 15 MPH.
DIME SIZE HAIL AND WIND GUSTS 40 TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF CENTRAL NYE COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3864 11652 3869 11628 3850 11609 3840 11625
3840 11646
TIME...MOT...LOC 2101Z 316DEG 12KT 3854 11635
DSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
218 PM PDT FRI JUL 1 2016
NVZ031-033-039-012200-
SOUTH CENTRAL ELKO COUNTY NV-NORTHERN ELKO COUNTY NV-
SOUTHEASTERN ELKO COUNTY NV-
218 PM PDT FRI JUL 1 2016
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ELKO COUNTY UNTIL
300 PM PDT...
AT 217 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PEQUOP SUMMIT...MOVING SOUTHEAST AT 10 MPH.
DIME SIZE HAIL AND WIND GUSTS 40 TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
OASIS...PEQUOP SUMMIT AND SILVER ZONE PASS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4111 11464 4121 11455 4123 11436 4094 11409
4085 11451
TIME...MOT...LOC 2117Z 328DEG 10KT 4110 11449
DSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
232 PM PDT FRI JUL 1 2016
NVZ040-012215-
NORTHWESTERN NYE COUNTY NV-
232 PM PDT FRI JUL 1 2016
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL NYE COUNTY UNTIL 315
PM PDT...
AT 231 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES SOUTHEAST OF GABBS...MOVING SOUTHEAST AT 10 MPH.
DIME SIZE HAIL AND WIND GUSTS 40 TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
BERLIN ICHTHYOSAUR STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3881 11795 3892 11778 3895 11762 3870 11741
3856 11775
TIME...MOT...LOC 2131Z 328DEG 10KT 3879 11773
DSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 258 PM PDT FRI JUL 1 2016 NVZ040-041-012230- NORTHWESTERN NYE COUNTY NV-NORTHEASTERN NYE COUNTY NV- 258 PM PDT FRI JUL 1 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL NYE COUNTY UNTIL 330 PM PDT... AT 257 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 21 MILES SOUTHEAST OF MANHATTAN...MOVING SOUTH AT 15 MPH. NICKEL SIZE HAIL AND WIND GUSTS OF 45 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SAULSBURY SUMMIT. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3845 11681 3839 11659 3806 11660 3815 11704 TIME...MOT...LOC 2157Z 018DEG 14KT 3836 11673 DS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
348 PM PDT FRI JUL 1 2016
NVZ033-012330-
SOUTHEASTERN ELKO COUNTY NV-
348 PM PDT FRI JUL 1 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ELKO COUNTY UNTIL
430 PM PDT...
AT 348 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WEST WENDOVER...MOVING SOUTHEAST AT 15 MPH.
WIND GUSTS 40 TO 50 MPH WILL BE POSSIBLE WITH THIS STORM, ALONG
WITH BRIEF HEAVY RAIN AND SMALL HAIL.
LOCATIONS IMPACTED INCLUDE...
WEST WENDOVER AND SILVER ZONE PASS.
LAT...LON 4063 11414 4092 11433 4098 11422 4090 11404
4069 11405
TIME...MOT...LOC 2248Z 318DEG 13KT 4082 11412
86The national radar mosaic for the moment the first event began.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nevada in 2016Every state in 2016This day in weather historyWarnings in Nevada, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 636412.